Winter Weather, Eastern Uinta Mountains
- When
- April 29, 12:00 PM MST to April 30, 6:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
An upper level low pressure system moved across the area and produced 6 to 9 inches of snow across the mountains of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
An upper level low pressure system moved across the area and produced 6 to 9 inches of snow across the mountains of eastern Utah.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Apr 29, 3:00 AM MST, 9 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
400 AM MDT THU APR 29 2004
.SHORT TERM (TODAY-FRIDAY)...STORM SYSTEM CENTERED OVER WESTERN
UTAH WILL CONTINUE TO DICTATE WEATHER FOR THE FORECAST AREA TODAY
THROUGH FRIDAY. UPPER CIRCULATION CENTERED OVER NORTHWEST UTAH EARLY
THIS MORNING WITH JET STREAMING NORTHEASTWARD ACROSS EASTERN UT AND
INTO WY. MEANWHILE...LATEST SATELLITE COMBINED WITH RUC SURFACE
ANALYSES AND STATION DATA DEPICTED THE SURFACE FRONT JUST SOUTH OF
PUB ON THE EASTERN PLAINS WEST TO GUC DRAPED ACROSS THE NORTHERN FACE
OF THE SAN JUAN MOUNTAINS TO SOUTH OF PGA IN NORTHEAST AZ. SATELLITE
AND RADAR INDICATED OVERRUNNING SITUATION ACROSS THE CENTRAL MTNS
WITH ISOLATED TO WIDELY SCATTERED LIGHT SHOWERS ONGOING. MOST
PERSISTENT SHOWER ACTIVITY WEST OF A LINE FROM RKS TO PUC BENEATH
VIGOROUS JET. SHOWERS OVER MUCH OF THE CWFA EARLY THIS MORNING WERE
LIGHT AND MUCH OF WHAT APPEARS IN RADAR IMAGERY APPEARED TO BE VIRGA
AS LOWER LEVELS DRY.
TODAY: MESOETA DEPICTED FRONTAL POSITION NICELY AT 06Z...SO MODEL
CONFIDENCE GOOD FOR THE EARLY PERIODS. GFS AND ETA BOTH INDICATE
UPPER LOW WILL SLOWLY FILL AS THE SYSTEM DROPS SOUTH ACROSS WESTERN
UTAH DURING THE DAY. BEST CHANCES FOR PRECIPITATION WILL CONTINUE
TO BE ALONG A LINE FROM PUC TO RKS THIS MORNING. CONSEQUENTLY...CUT
POPS BACK ACROSS MUCH OF WESTERN CO AND SOUTHEAST UTAH FOR THE
EARLY PART OF THE DAY. STRONG VORT LOBE ROTATING THROUGH THE BASE OF
THE TROF FROM MIDDAY THROUGH THE AFTERNOON WILL DRIVE THE COLD FRONT
EASTWARD ACROSS THE REMAINDER OF THE CWFA. STRONG 7H FLOW...TIGHT
SURFACE GRADIENT AND JET SWEEPING NORTHWARD OVERHEAD WILL RESULT IN
ADVISORY LEVEL WINDS AGAIN ACROSS THE SOUTHWEST CORNER OF THE CWFA
THIS AFTERNOON. WILL GO AHEAD WITH ADVISORY FOR UT ZONE 22 AND CO
ZONE 21. ELSEWHERE...DEEP MOISTURE NORTH COMBINED WITH UPPER LEVEL
FORCING AND GOOD NORTHEAST FLOW ENOUGH TO KEEP SNOW ACCUMULATING
ACROSS THE EASTERN UINTA MOUNTAINS AND WILL CONTINUE WWA ALREADY IN
EFFECT. MEANWHILE...WILL INCREASE POPS FOR THE REMAINDER OF THE CWFA
THIS AFTERNOON AS PVA...JET DIVERGENCE AND DIURNAL WARMING RESULT IN
INCREASED SHOWERS ACROSS THE AREA. WITH FRONT MOST OF THE WAY
THROUGH THE CWFA AND SHOWERS AND VIRGA INCREASING...EXPECT HIGHS TO
BE SIGNIFICANTLY LOWER THAN YESTERDAYS.
TONIGHT: VORT LOBE DISCUSSED ABOVE ROTATES ACROSS THE SAN JUAN
MOUNTAINS WHERE GOOD SOUTHERLY FLOW...PVA AND JET DIVERGENCE WILL
COMBINE TO BRING SNOW TO THE MOUNTAINS. COULD SEE A QUICK 3 TO 6
INCHES THIS EVENING WITH LIGHTER ACCUMS LATER TONIGHT. FOCUS FOR
SNOW SHIFTS NORTH AFTER MIDNIGHT...SO KEPT ACCUMS BELOW ADVISORY
CRITERIA AND WILL ENCOURAGE NEXT SHIFT TO TAKE A FRESH LOOK AT THIS
DEVELOPING SITUATION FOR POSSIBLE HIGHLIGHTS. UPPER LOW PUSHES
EASTWARD LATE WITH WRAP-AROUND BEGINNING TO AFFECT THE CENTRAL
MOUNTAINS AND NORTHERN PLATEAUS. AGAIN...QPF INDICATES POSSIBLE
ADVISORY LEVEL SNOW FOR THESE AREAS FROM MIDNIGHT THROUGH
MIDDAY FRIDAY. AGAIN...PUSHED SNOW ACCUMULATIONS TOWARD ADVISORY
LEVEL...BUT WILL LET LATER SHIFTS DETERMINE WEATHER ADVISORY IS
JUSTIFIED. CAA WILL CONTINUE OVERNIGHT...BUT CLOUDS AND MOISTURE
WILL MODERATE LOWS.
FRIDAY...AS ALLUDED TO ABOVE...WRAP-AROUND WILL KEEP BEST CHANCES
FOR SHOWERS ACROSS THE CENTRAL PORTION OF WESTERN COLORADO. LOW
CONTINUES TO TRACK EASTWARD...OPENING AND PUSHING EAST OF THE DIVIDE
LATE IN THE DAY. DRYING WILL WORK INTO THE NORTHWESTERN CORNER OF THE
CWFA...WHILE DRY AIR WRAPS INTO THE LOW ACROSS THE SOUTH.
TEMPERATURES WILL REMAIN COOL FOR THIS TIME OF YEAR.
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...AFTER A COOL FRIDAY
NIGHT...WARMER AND DRY AS A BROAD RIDGE BUILDS OVER THE
REGION.
FRIDAY NIGHT...ANOTHER NIGHT OF POSSIBLE FROST DAMAGE...
MODELS IN GOOD AGREEMENT WITH THE CLOSED LOW PHASING WITH THE
NORTHERN BRANCH AND EXITING EAST. LOW POPS REMAIN NEAR THE
CONTINENTAL DIVIDE IN POSSIBLE WRAP-AROUND OR JET-INDUCED RIPPLES IN
NW FLOW. IN EASTERN UTAH AND FAR WESTERN COLORADO...CLEAR SKIES AND
SFC HIGH PRESSURE THREATEN TEMPERATURES APPROACHING FREEZING. SOME
EAST TO WEST SFC PRESSURE GRADIENT SUGGESTS DRAINAGE WINDS WILL
PROTECT ALL BUT THE VALLEY BOTTOMS.
SATURDAY...THE BACKSIDE JET NOSES INTO NW COLORADO. TEMPERATURE
ADVECTION REMAINS NEUTRAL BUT LOW POPS ARE WARRANTED IN THE
CONTINENTAL DIVIDE ZONES. TEMPERATURES WILL REMAIN BELOW NORMAL.
SUNDAY AND MONDAY...WEST COAST RIDGE WILL GRADUALLY APPROACH WITH
DRY AND MUCH WARMER CONDITIONS DEVELOPING. MAX TEMPS BY MONDAY WILL
REACH THE 80S OVER THE VALLEYS OF SE UTAH/SW COLORADO.
TUESDAY AND WEDNESDAY...MEDIUM RANGE MODELS SUGGEST A CHANGE IN THE
PATTERN BY MIDWEEK AS A PAC NW TROUGH MOVES INLAND. THE UPPER RIDGE
WILL SLIDE EAST OF THE AREA...INCREASING SOUTHWEST FLOW ACROSS THE
FORECAST AREA AND POTENTIALLY MID/HIGH LEVEL PACIFIC MOISTURE.
TEMPERATURES WILL ALSO COOL SEVERAL DEGREES FROM MONDAY. AT THIS
POINT...WILL KEEP THINGS DRY.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WIND ADVISORY FOR COZ21.
.UT...WIND ADVISORY FOR UTZ22.
WINTER WEATHER ADVISORY CONTINUES TODAY FOR UTZ23.
NL/DJN/JOEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT THU APR 29 2004 COZ001-002-005>008-011-014-020-022-023-UTZ024-027-029-301200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-GRAND VALLEY-LOWER YAMPA RIVER BASIN- PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN- UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN- 545 AM MDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER ELEVATIONS OF EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT... WITH A COLD FRONT IN THE REGION...WINDS WILL REMAIN STRONG AND GUSTY THIS AFTERNOON. IN ADDITION SCATTERED RAIN SHOWERS AND ISOLATED THUNDERSTORMS WILL OCCUR. SMALL AND SOFT HAIL IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY...THERE IS A SLIGHT CHANCE OF AFTERNOON SHOWERS...MAINLY NEAR THE CONTINENTAL DIVIDE. OTHERWISE LOCAL FREEZING TEMPERATURES ARE POSSIBLE OVERNIGHT. TUESDAY AND WEDNESDAY...AS THE NEXT PACIFIC STORM APPROACHES... STRONG SOUTHWEST TO WEST WINDS WILL BRING A SLIGHT CHANCE OF RAIN SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. COZ003-004-009-010-012-013-017>019-UTZ025-028-301200- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS- ROAN AND TAVAPUTS PLATEAUS-SOUTHWEST SAN JUAN MOUNTAINS- TAVAPUTS PLATEAU-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE- WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAIN AREAS OF EASTERN UTAH AND WESTERN COLORADO .DAY ONE...TODAY AND TONIGHT... A MOIST AND UNSTABLE NORTHWEST FLOW WILL PRODUCE WIDESPREAD SNOW SHOWERS AND ISOLATED THUNDERSTORMS. LOCAL SNOW ACCUMULATIONS OF 3 TO 6 INCHES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY AND SATURDAY...A COOLER AND UNSTABLE AIRMASS WILL PRODUCE ISOLATED SNOW SHOWERS AND THUNDERSTORMS. TUESDAY AND WEDNESDAY...AS THE NEXT PACIFIC STORM APPROACHES... STRONG SOUTHWEST TO WEST WINDS WILL BRING A SLIGHT CHANCE OF RAIN OR SNOW SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. UTZ023-301200- EASTERN UINTA MOUNTAINS- 545 AM MDT THU APR 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN UINTA MOUNTAINS OF NORTHEAST UTAH. ...WINTER WEATHER ADVISORY CONTINUES TODAY... .DAY ONE...TODAY AND TONIGHT... A MOIST AND UNSTABLE NORTH FLOW WILL PRODUCE ANOTHER 2 TO 4 INCHES ABOVE 8000 FEET. STORM TOTAL SNOWFALL WILL RANGE FROM 5 TO 10 INCHES. SNOWFALL WILL END OVERNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY...A COOLER AND UNSTABLE AIRMASS WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS. WINDS WILL DIMINISH BEHIND THE FRONT AND SNOW LEVELS WILL GRADUALLY LOWER TO AROUND 6000 FEET BY THURSDAY NIGHT. TUESDAY AND WEDNESDAY...AS THE NEXT PACIFIC STORM APPROACHES... STRONG SOUTHWEST TO WEST WINDS WILL BRING A SLIGHT CHANCE OF RAIN OR SNOW SHOWERS AND THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. COZ021-UTZ022-301200- FOUR CORNERS/UPPER DOLORES RIVER-SOUTHEAST UTAH- 545 AM MDT THU APR 29 2004 ...WIND ADVISORY IN EFFECT FOR THE VALLEYS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO THIS AFTERNOON AND EVENING... A COLD FRONT WILL PASS THIS AFTERNOON BRINGING STRONG...GUSTY...AND SHIFTING WINDS. SCATTERED RAINSHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... FRIDAY...UNDER CLEARING SKIES NEAR-FREEZING TEMPERATURES ARE POSSIBLE OVERNIGHT. NL/JOE/DJC
The national radar mosaic for the moment the first event began.
3 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Utah in 2004Every state in 2004This day in weather historyWarnings in Utah, April 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5392716, 5392717, 5392718.